Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 55, NWS El Paso, TX

September 16, 2017Hudspeth County, Texas

NWS El Paso, TX issued this flash flood warning at Sep 16, 2017, 4:25 PM MDT for Hudspeth County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2017, 4:25 PM MDT (22:25 UTC)
Expired
Sep 16, 2017, 6:30 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 176 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
611 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1803 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

964 
WGUS54 KEPZ 162225
FFWEPZ
TXC229-170030-
/O.NEW.KEPZ.FF.W.0055.170916T2225Z-170917T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
425 PM MDT SAT SEP 16 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Southeastern Hudspeth County in southwestern Texas...

* Until 630 PM MDT

* At 425 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Frenchman Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3087 10536 3100 10523 3094 10510 3080 10523
      3080 10525

$$

NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 3:50 PM MDT, 35 minutes earlier.

Area forecast discussion, Sep 16, 3:50 PM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
350 PM MDT Sat Sep 16 2017

.SYNOPSIS...
A large trough over the western part of the country will continue
an active weather pattern over the area with isolated to scattered
thunderstorms this afternoon through Sunday evening. The flow will
become drier and more westerly during the middle of the week which
will limit thunderstorm development Monday through Wednesday.
Moisture will return to the area late next week with increased
chances for thunderstorms through next weekend. Day time
temperatures will continue to be a few degrees above normal
through the forecast period.

&&

.DISCUSSION...
Strong thunderstorms continue to occur over areas east of El Paso
this afternoon. A broad trough over the western part of the
country will maintain a southwest flow over the area that will
bring moderate amounts of moisture and small embedded short waves
to the region. These features will aid in the development of
isolated to scattered thunderstorms the rest this afternoon
through Sunday evening. Storms will be more frequent and stronger
for areas east of El Paso where deeper moisture and more unstable
conditions exist. Storms may produce brief periods of heavy rain,
but overall rain amounts will be spotty with minimal flooding
potential.

By Monday, the main part of the trough over the western part of
the country will move off to the east. Locally, the upper flow
pattern will become more westerly. This new flow will bring in a
drier air mass to most of the area which limit thunderstorm
development across the area for Monday through Wednesday. Some
residual moisture may remain near or just south of the border with
a few thunderstorms possible for areas along the international
border during that period. The drier conditions will lead to
warmer temperatures that could rise to 4 to 6 degrees above
normal, with lower to mid 90s possible for the desert lowlands.

Toward late Wednesday and into Thursday the upper flow will become
more southwesterly as another broad trough deepens over the
western part of the country. This will allow moisture and small
embedded impulses to move back into the area and increase chances
for showers and thunderstorms across the area for Thursday
through next Sunday. Long range models are similar in deepening
the trough by the weekend that could lead to enhanced widespread
thunderstorm activity by the weekend.

&&

.AVIATION...Valid 17/00Z-18/00Z... VFR conds thru period. Isolated
showers and thunderstorms are possible near the mountains and mainly
east of a line from KALM-KELP. Winds turning more S to SE tonight
AOB 12KTS except near storms and then gradually shifting more
southwesterly west of river after 12Z.

&&

.FIRE WEATHER...
Upper trough to the west will keep some moisture in area through
weekend.  Best moisture and thunderstorm chances will be east of
river.  Low level westerly flow will move in Monday and bring drier
air to region and limit any storms to border region.  Another trough
will dig into the Great Basin starting around Friday and bring
another surge of moisture to area.  Temperatures will continue to
run about 3 to 5 degrees above normal with humidities falling back
into the teens and possibly single digits the further north you go.
Winds will be occasionally breezy, but critical conditions are not
expected at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 67  90  66  91 /  20  20  20  10
Sierra Blanca           64  88  64  90 /  30  20  20  10
Las Cruces              62  88  63  89 /  10  10  20  10
Alamogordo              62  88  63  88 /  20  20  20  10
Cloudcroft              44  68  47  69 /  20  30  20  20
Truth or Consequences   61  88  61  89 /  10  10  20  10
Silver City             54  81  55  81 /  10  10  20  10
Deming                  61  89  62  90 /  10  10  20  10
Lordsburg               59  88  61  89 /  10   0  10  10
West El Paso Metro      67  89  69  90 /  20  20  20  10
Dell City               64  90  64  92 /  30  20  20  10
Fort Hancock            66  90  67  93 /  30  20  20  10
Loma Linda              62  86  64  87 /  20  20  20  10
Fabens                  65  90  66  92 /  20  20  20  10
Santa Teresa            64  89  66  90 /  20  10  20  10
White Sands HQ          63  89  64  89 /  20  20  20  10
Jornada Range           59  89  62  90 /  10  10  20  10
Hatch                   61  89  62  90 /  10  10  20  10
Columbus                62  90  63  90 /  10  10  20  10
Orogrande               64  89  65  89 /  20  20  20  10
Mayhill                 50  76  51  78 /  20  30  20  20
Mescalero               51  77  52  77 /  20  30  20  20
Timberon                52  76  51  76 /  20  30  20  20
Winston                 50  80  49  81 /  20  10  20  10
Hillsboro               56  85  57  87 /  10  10  20  10
Spaceport               59  88  62  89 /  10  10  20  10
Lake Roberts            49  80  48  80 /  10  20  20   0
Hurley                  53  83  55  84 /  10  10  20  10
Cliff                   53  87  55  86 /  10  10   0   0
Mule Creek              55  84  57  84 /   0   0  10   0
Faywood                 55  85  58  85 /  10  10  20  10
Animas                  58  89  60  89 /  10   0   0  10
Hachita                 58  90  60  89 /  10   0  20  10
Antelope Wells          58  89  60  89 /  10  10  20  10
Cloverdale              59  85  60  85 /  10  10  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

04/26 Lundeen/Grzywacz
Hazardous weather outlook, Sep 16, 11:24 AM MDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1124 AM MDT Sat Sep 16 2017

NMZ401>417-TXZ418>424-171730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1124 AM MDT Sat Sep 16 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

A large upper trough will continue to bring small disturbances
over the local area that will initiate isolated to scattered
thunderstorm development over the mountains and lowland areas
generally east of El Paso for this afternoon and evening. Some of
the storms may produce periods of moderate rainfall and outflow
wind gusts up to 45 mph with possible blowing dust.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered showers and thunderstorms will be possible
again on Sunday afternoon and evening mainly for the mountains and
areas east of El Paso. A drier westerly flow will occur Monday
through Wednesday that will limit thunderstorm chances to a few
areas along the international border with drier conditions
expected further north. The flow pattern will become more
southwesterly later in the week and allow moisture and weak
disturbances to generate isolated to scattered thunderstorms for
Thursday and Friday afternoon and evening. Strong wind gusts with
possible blowing dust and brief periods of moderate to heavy
rainfall will be possible from some of the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed but reports of any observed
significant wind, dust or rain should be forwarded to local
officials and the National Weather Service.

GNL

In the hours before

Special weather statement, Sep 16, 1:32 PM MDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service El Paso TX
132 PM MDT SAT SEP 16 2017

TXZ421>424-162015-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Salt Basin TX-Rio Grande Valley of Eastern Hudspeth County TX-
132 PM MDT SAT SEP 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUDSPETH COUNTY
UNTIL 215 PM MDT...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Esperanza, or 18 miles south of Fort Hancock, moving
east at 15 mph.

Nickel size hail and winds in excess of 55 mph with blowing dust will
be possible with this storm.

Locations impacted include...
Sierra Blanca, Fort Quitman, Quitman Canyon and Little Box.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3094 10548 3097 10550 3096 10551 3099 10553
      3099 10555 3100 10556 3108 10560 3110 10562
      3110 10564 3112 10565 3113 10571 3115 10572
      3141 10533 3093 10505
TIME...MOT...LOC 1930Z 255DEG 8KT 3105 10574

NOVLAN
Special weather statement, Sep 16, 4:22 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service El Paso TX
422 PM MDT SAT SEP 16 2017

TXZ422-424-162300-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern Hudspeth County TX-
422 PM MDT SAT SEP 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUDSPETH COUNTY
UNTIL 500 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Indian Hot Springs, or 18 miles south of Sierra
Blanca, moving northwest at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Frenchman Canyon, Allamoore and Indian Hot Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3081 10492 3074 10512 3075 10515 3078 10517
      3077 10518 3079 10519 3078 10521 3081 10522
      3079 10526 3083 10529 3081 10531 3097 10547
      3112 10501 3092 10490 3084 10491
TIME...MOT...LOC 2221Z 141DEG 9KT 3092 10530

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 1:32 PM MDTSpecial Weather StatementEPZHudspeth43 min
Sep 16, 1:54 PM MDTSevere Thunderstorm WarningEPZHudspeth51 min
Sep 16, 2:43 PM MDTSevere Thunderstorm WarningEPZHudspeth32 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.